Vitamin E Acetate “A Strong Culprit” in Vaping-Related Lung Injuries
By David Doolittle

Vitamin_E_Vaping

Vitamin E acetate, a sticky substance used in skin lotions and vitamin supplements, could be to blame for severe lung injuries linked to vaping that have sickened more than 200 people in Texas and thousands more across the U.S., health officials said Friday. 

“For the first time, we have detected a potential toxin of concern, vitamin E acetate, from biological samples from patients,” Anne Schuchat, MD, principal deputy director of the Centers for Disease Control and Prevention (CDC), told reporters Friday. 

The findings, published in the CDC’s Morbidity and Mortality Weekly Report, are based on samples taken from 29 patients from 10 states, including Texas. 

Tetrahydrocannabinol (THC), the primary psychoactive component of cannabis, or its metabolites were detected in 23 of 28 patients, the report said. Nicotine metabolites were detected in 16 of 26 specimens. 

Although Dr. Schuchat called vitamin E acetate “a strong culprit” health officials are continuing to test for a wide range of chemicals. 

As of last week, 222 possible cases of EVALI, or e-cigarette or vaping product use-associated lung injury, have been reported in Texas, the Department of State Health Services (DSHS) said. One death has been reported. 

Nationwide, 2,051 cases of EVALI have been reported in 49 states (except Alaska), the District of Columbia, and one territory,CDC said. Thirty-nine deaths have been reported in 24 states and D.C.

Photo: Creative Commons

Last Updated On

December 03, 2019

Related Content

Public Health | Tobacco

David Doolittle

Editor

(512) 370-1385

Dave Doolittle is editor of Texas Medicine and Texas Medicine Today. Dave grew up in Austin, where he attended culinary school as well as the University of Texas. He spent years covering Central Texas for the Austin American-Statesman newspaper. He is the father of two girls, a proud Longhorn, and an avid motorsports fan.

More stories by David Doolittle